advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Clinton Township, Michigan, USA:

I am 36 years old and have had type 1 diabetes for 23 years. I was also diagnosed with hyperthyroidism about three years ago, which then turned to hypothyroidism, and is now back on the upswing to hyper. My question is about my inability to lose weight. I have ballooned out since being put on a pump three years ago. I have gained nearly 50 pounds. I am also concerned that the thyroid fluctuations are causing me to gain steadily. I have joined Weight Watchers and have bought NutriSystem, but I only gain weight on these programs. I am 5 feet, 5 inches and currently weigh 264 pounds and I am becoming rather "depressed." This is the absolute heaviest I have ever been. My endocrinologist harps on me to lose weight, but then tells me the better control I have over my sugars, the more weight I will gain. My A1cs have never been perfect; they tend to stay at 7.1 to 8.5. Do you have any suggestions about what I may be able to do so that I quit gaining and start losing? I have even thought about stopping the pump wearing and going back to the shots. I was more slender and mentally more happy then!

Answer:

The other side of a less intense insulin regimen is poorer blood sugar control. The weight gain you stated seems to be much more than I would have thought to be related to thyroid status or intensification of blood sugar control. It seems to me that what is needed is access to a dietitian and an exercise professional that can comprehensively work on your anticipated weight loss. It is presumed that the doctor will address the thyroid hormone replacement status. You need to eliminate any excess insulin as highlighted by low blood sugars. You need to work out an eating plan and stick to it. It would also be great to have the benefit of long-term follow-up. Finally, you need the help of someone who can work with you to design an exercise regimen that helps you lose weight, but, realistically, design the program so that you can do it. If your doctor says just do it, ask him where you can get the help.

JTL

DTQ-20080808224958
Original posting 31 Aug 2008
Posted to Weight and Weight Loss and Thyroid

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.